Thursday, July 16, 2009
Cycle #1, Day #3: Not too bad
I woke up with some minor boob/chest pain and asked Bob if he'd been trying to grab me or something - I was just kidding and he looked at me like I was on drugs (which of course, I am)...then asked why. I told him my chest ached and he reminded me that the Neulasta shot I got on Wednesday stimulates bone marrow production of WBCs and does so in the large bones like the sternum. My face was aching too but I attributed that to the headache that was raging upon waking. Took some Tylenol along with my first round of Rx meds (anti-nausea and steroid pills) and went back to sleep. About 90 minutes later Bob woke me up to inform me my face and neck were turning red and I should check it out. I told him I felt fine and to let me sleep but I couldn't fall back asleep knowing something might be going on so I got up to investigate. Yup, my face and neck were red - like a minor sunburn, only I haven't been out in the sun. And, warm to the touch. I took my temperature (normal), then put a cold cloth on and waited 30 min for when the oncologist's office opened and gave them a call. Based on the description I gave, they said it's a common reaction to the steroids I'm on (Decadron) and that as long as my temp remains normal and it doesn't turn into a full-on rash/hives, I'm OK. Okie dokie! :) So I proceeded to get myself dressed and packed up for my trip down to UCLA for my first visit with the breast cancer support group. I got a late start and it took me a while to pack all my wears - have to carry organic food, medications, water, etc. with me all the time now - and made my breakfast shake. Finally I was out the door and worried I'd be late but the traffic gods were with me and I made it on time - was the first to arrive even ;). It was a nice group - a good mix of people at different stages of treatment - even a man in the group who just started his 3rd cycle of the same chemo I'm on. I liked it. So, I'll go again next week. Someone else in the group had the same flush reaction to the steroid as me and is now having some trouble with taste buds. Another person said that the facial pain is the Neulasta shot - that for some people the skull/facial bones increase production and ache (ah lovely) and it feels like a bad sinus headache (yup, that's it). But, the overwhelming majority of those that had chemo or are in it now indicated the nausea is not a big major issue these days for most people because of the good drugs they give us now to prevent and treat it. That was good to hear/know. I haven't had any nausea as of yet and am hoping not to - but I have an arsenal of meds to combat it if I do. So, to break it down - on day 3, my side effects have been: headache, slight aching of facial and sternum bones (from Neulasta shot), flush face/neck (from the steroids which are taken just on days 1-3), and in my mouth I had a little white irritation on the side of my tongue but my mouth isn't too dry since I'm doing lots of preventive stuff for that. I did try to have an iced chai tea latte tonight and that was a no-go --- the spice was too much for my mouth (usually it isn't) so I have to be careful with spicy stuff now which is a bit of a bummer, but hey - a small sacrifice to make for the good fight. I'm tired, but that's probably because I did a bit too much yesterday, and then today I drove myself to UCLA and back and I'm not used to doing that anymore since I couldn't drive for 4 weeks after the surgery. All in all, not too bad. I'm sipping a cup of cooled down hot cocoa with cooked quinoa seed in it -- quinoa is a plant-based seed that is a complete protein which has lots of health benefits - including vascular type benefits that can aid in alleviating migraine headaches - something I have a history of. And the protein is a bonus for me right now. It's tasteless so it can be put into just about anything - pretty neat. You can buy it at Whole Foods or Bristol Farms at their bulk section and it's easy to cook - can just boil and simmer then scoop into other things. I may cook some into an omelet tomorrow. Oh - forgot to mention I barely avoided a disastrous run-in with a new vitamin today. The holistic doc recommended a powdered form vitamin they carry at the hospital b/c of the issue I'm having with the giant horse pills I have right now - I bought two canisters of the powder vitamin, got home, picked up the canister to open it but looked at it first and there it was: "PABA" -- I'm allergic to that. ;/ It's odd that they put it in vitamins but it's mostly found in sunscreen lotions, hair and skin products, make-up, and vitamins. I get a MAJOR full-body hive rash and swelling any time I've used products with it so I called the hospital boutique and asked if I could return it (unopened) - after all, it cost me $50 and she reluctantly said OK. That was interesting. I have to get it down there by closing time Monday though (hmmm) because "normally we don't take returns on that stuff". I reminded her that my chart is on file on her computer and it states I'm allergic to PABA and sulfa drugs, so she said "fine". This was after an earlier conversation in which I asked why they charge $49 for a critical herb supplement that everywhere else sells for $23. She wasn't too happy with me so I guess I should feel lucky she's letting me return the deadly vitamins LOL. Just another example of needing to stay in charge - or be willing to raise hell if people aren't reasonable/kind/whatever. OK...really need to sleep so signing off. Here's to hoping day #4 is as good as or better than day #3 :). Thanks to all for your prayers and support - I love you!